Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

July 23, 2017Russell County, Virginia

NWS Morristown, TN issued this special weather statement at Jul 23, 2017, 7:21 PM EDT for Russell County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 7:21 PM EDT (23:21 UTC)
Expired
Jul 23, 2017, 7:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS84 KMRX 232321
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SUN JUL 23 2017
 
VAZ006-232345-
Russell VA-
721 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
745 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 9 miles east of Davenport, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Honaker, Dye and Rosedale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 8189 3704 8182 3698 8179 3687 8203
      3704 8214 3704 8212 3705 8211 3704 8208
      3705 8204 3707 8202 3709 8202 3712 8201
      3713 8193 3714 8190
TIME...MOT...LOC 2321Z 272DEG 22KT 3706 8197 

$$

EMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:31 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
331 PM EDT Sun Jul 23 2017

.SHORT TERM (Tonight and Monday)...
Over the next few hours and into the evening, the showers and storms
in our southern tier should be decreasing, while activity to our
north near a pre-frontal trough should be increasing. The short term
rapid refresh models point toward convective development near our
border with KY in the 23Z-02Z time frame, which seems reasonable as
mesoanalysis shows a stability gradient in that area. PoPs through
the evening will be in the likely range in northern sections, then
gradually decrease as the storms progress southward overnight. A
threat of damaging wind gusts cannot be ruled out in northern
sections.

Tomorrow the surface convergence zone and 850 mb theta-e front will
be to our south, leaving a NW flow through the low and midlevels,
which should keep the convection mainly south. Southern sections may
have a slight chance of showers, but forecast soundings from the NAM
and GFS look quite stable and dry aloft tomorrow. There will be a
cold front across the Ohio River that will be moving into KY, but
moisture and instability ahead of it looks unfavorable for much
development or any severe threat.

.LONG TERM (Monday night through Sunday)...
An upper trough will continue to move east of the area Monday
night through Tuesday night. PW values will remain slightly above
average for this time of year...and winds will shift to out of the
NW. Monday night will see the best forcing in areas south of
I40...but the best instability will be north of I40 where less of
an inversion develops overnight. Have included only slight chance
precip in the southern areas for any diurnal storms that develop
through the afternoon...but otherwise Monday night should be
fairly dry. Diurnal showers and thunderstorms are possible Tuesday
afternoon...though PW values will continue to decrease as the NW
flow impacts the moisture available. If any storms do
develop...expect a few to become strong...but no severe storms
expected.

Wednesday...High pressure develops over the coastal states as a
frontal boundary begins to move through the MS River Valley towards
the area. Models have been inconsistent with Wednesday...now drying
out the atmosphere for no showers and thunderstorms expected. Would
not be surprised to see an isolated shower form...but otherwise
Wednesday and Wednesday night look dry. The frontal boundary then
approaches the area Thursday...with scattered showers and
thunderstorms developing ahead of the front. Most of the activity
should remain over the Plateau and SW VA where the best lift will be
located. Coverage of showers and thunderstorms increases for Friday
as the front swings through the area. Low instabiltiy will be
present with a very moist atmosphere. With the light winds...severe
weather does not seem to be a threat...though heavy rainfall could
cause concerns across the area. Saturday and Sunday...showers and
thunderstorms are again possible as an upper level trough tries to
swing through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  90  73  90 /  40  20  20  40
Knoxville McGhee Tyson Airport, TN  73  90  71  90 /  60  10  10  20
Oak Ridge, TN                       73  91  71  90 /  60  10  10  20
Tri Cities Airport, TN              69  90  67  88 /  60  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS/JW
Hazardous weather outlook, Jul 23, 3:24 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Sun Jul 23 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
324 PM EDT Sun Jul 23 2017 /224 PM CDT Sun Jul 23 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms can be expected especially
this afternoon into early tonight, and a few of these storms may
become strong to severe, with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports might be needed for parts of the area this evening.

In the hours before

Special weather statement, Jul 23, 3:45 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
245 PM CDT SUN JUL 23 2017

TNZ098-232015-
Marion TN-
245 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Fiery Gizzard State Park, Haletown (guild), Griffith
Creek, Chimneys State Park, Hicks Gap State Park, Sequatchie Cave,
Foster Falls State Park, New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 8585 3522 8578 3522 8574 3524 8570
      3528 8571 3531 8565 3532 8556 3530 8555
      3527 8549 3526 8544 3520 8539 3511 8539
      3510 8538 3498 8550 3499 8577 3509 8586
      3514 8586
TIME...MOT...LOC 1944Z 301DEG 6KT 3514 8563
Special weather statement, Jul 23, 5:12 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT SUN JUL 23 2017

TNZ042-043-232130-
Northwest Greene TN-Southeast Greene TN-
512 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE COUNTY UNTIL
530 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Mosheim, Camp Creek and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3605 8267 3602 8272 3600 8278 3598 8279
      3597 8277 3596 8279 3606 8299 3619 8295
      3612 8265
TIME...MOT...LOC 2111Z 282DEG 6KT 3609 8289

JLB
Special weather statement, Jul 23, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SUN JUL 23 2017

VAZ006-232345-
Russell VA-
721 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
745 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 9 miles east of Davenport, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 8189 3704 8182 3698 8179 3687 8203
      3704 8214 3704 8212 3705 8211 3704 8208
      3705 8204 3707 8202 3709 8202 3712 8201
      3713 8193 3714 8190
TIME...MOT...LOC 2321Z 272DEG 22KT 3706 8197

EMH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 AM EDTSpecial Weather StatementMRXUnion43 min
Jul 23, 3:45 PM EDTSpecial Weather StatementMRXMarion30 min
Jul 23, 5:12 PM EDTSpecial Weather StatementMRXGreene18 min
Jul 23, 7:45 PM EDTSpecial Weather StatementMRXRussell45 min
Jul 23, 7:49 PM EDTSpecial Weather StatementMRXWise, City of Norton41 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.